Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jun 25, 2008, 8:48 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2008, 8:48 PM MST (03:48 UTC)
- Expired
- Jun 25, 2008, 9:18 PM MST
- In force
- 30 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 11 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 3232 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPSR 260348
SVRPSR
AZC013-021-260430-
/O.NEW.KPSR.SV.W.0002.080626T0348Z-080626T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
848 PM MST WED JUN 25 2008
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITIES OF...MESA...GILBERT...
EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITY OF APACHE JUNCTION AS WELL AS WILLIAMS
GATEWAY AIRPORT...
* UNTIL 930 PM MST
* AT 841 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. IN ADDITION...DENSE BLOWING DUST MAY ACCOMPANY THIS
SEVERE STORM. THIS STORM WAS LOCATED NEAR QUEEN CREEK...OR 6
MILES SOUTHEAST OF GILBERT...AND MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTIES.
LAT...LON 3347 11176 3347 11159 3347 11144 3322 11158
3322 11180
TIME...MOT...LOC 0345Z 220DEG 12KT 3328 11168
$$
CJB1 follow-up statement
000
WWUS55 KPSR 260418
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
918 PM MST THU JUN 25 2008
AZC013-021-260427-
/O.CAN.KPSR.SV.W.0002.000000T0000Z-080626T0430Z/
MARICOPA AZ-PINAL AZ-
918 PM MST THU JUN 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL PINAL
AND EAST CENTRAL MARICOPA COUNTIES IS CANCELLED...
THE THUNDERSTORM OVER EAST CENTRAL MARICOPA AND EXTREME NORTH
CENTRAL PINAL COUNTY HAS DECREASED SUBSTANTIALLY...AND WINDS ACROSS
THE WARNING AREA ARE WELL BELOW SEVERE LIMITS AS OF 920 PM. THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 3347 11176 3347 11159 3347 11144 3322 11158
3322 11180
TIME...MOT...LOC 0417Z 220DEG 12KT 3336 11160
$$
CJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 8:10 PM MST, 38 minutes earlier.
Area forecast discussion, Jun 25, 8:10 PM MST, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 810 PM MST WED JUN 25 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... HIGH PRESSURE ALOFT WILL REMAIN THE DOMINANT WEATHER FEATURE THROUGH EARLY NEXT WEEK. HOWEVER...SEVERAL WEAK IMPULSES WILL COMBINE WITH ADDED MOISTURE TO BRING ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA THROUGH FRIDAY. AS THE HIGH SHIFTS TOWARD THE NORTH...A DRYING TREND WILL MEAN HOTTER DAYS BY THE WEEKEND. HIGH TEMPERATURES COULD REACH NEAR 110 DEGREES BY SATURDAY AND SUNDAY...CONTINUING INTO NEXT WEEK. && .DISCUSSION... THE FIRST RELATIVELY ACTIVE EVENING FOR THE PHOENIX CWA HAS ARRIVED. AN INCREASE IN BOUNDARY LAYER MOISTURE /00Z KPSR PWAT NEAR 1.3 INCHES/ COUPLED WITH SOME MID-LEVEL ENERGY AND PLENTY OF INSOLATION ALLOWED SEVERAL THUNDERSTORMS TO POP OVER SRN MARICOPA/NW PINAL/SRN GILA COUNTIES. NONE OF THE STORMS APPEARED ESPECIALLY STRONG /SEVERE/ ON RADAR...NOT SURPRISING GIVEN THE LIMITED INSTABILITY. HOWEVER...SEVERAL DOWNBURSTS WERE NOTED ON RADAR MEANING VERY ISOLATED DAMAGE IS PLAUSIBLE. LOCAL MEDIA REPORTED A BRUSH FIRE STARTED ALONG THE GILA RIVER IN THE SW VALLEY. IT/S ALSO PLAUSIBLE THAT THIS WAS LIGHTNING CAUSED AS LIGHTNING WAS NOTED IN THE AREA AT THE REPORTED TIME OF THE FIRE START /SEE OUR WEBSITE... WWW.WEATHER.GOV/PHOENIX...FOR ADDITIONAL INFO/. A CONVECTIVE COMPLEX STILL REMAINS AT THIS TIME MOVING INTO PINAL COUNTY. APPEARS THAT ANOTHER WEAK MID-LEVEL IMPULSE IS HELPING TO SUSTAIN THIS SYSTEM. LATEST IR SATELLITE DATA INDICATE COOLING CLOUD TOPS CURRENTLY...WILL HOLD ON TO SLIGHT MENTION OF THUNDER ACROSS NW PINAL COUNTY THROUGH THE OVERNIGHT HOURS. UPDATED FORECAST FOR THURSDAY INCLUDES A BUMP IN POPS FOR A SIMILAR AREA AFFECTED BY STORMS TODAY. NAM CONTINUES TO PERFORM WELL IN THE CURRENT SITUATION...AND ONCE AGAIN IT INITIALIZED THE LOW-LEVEL MOISTURE WELL. THINKING THAT MOISTURE WILL POOL SOMEWHAT AGAINST THE HIGHER TERRAIN N/E OF PHX...WHICH SHOULD HELP INSTABILITY PARAMETERS THURSDAY AFTERNOON. .PREVIOUS DISCUSSION... IN THE LONGER TERM...THE GFS KEEPS THE BEST MOISTURE PROFILES TO THE EAST OF US...WITH LITTLE DAY TO DAY CHANGE IN RH. AS THE UPPER RIDGE TAKES ON A MORE ELONGATED SHAPE BY THE WEEKEND...500MB HEIGHTS RAMP UP SOMEWHAT...AND MAX TEMPS NEAR 110 STILL APPEAR ON TARGET FOR THE PHOENIX METRO. LATEST ECMWF ALSO SHOWS A POORLY-DEFINED CENTER OF THE UPPER RIDGE...AND THERE IS STILL NO STRONG INDICATION YET OF A MAJOR UPSWING IN HUMIDITY ACROSS OUR CWA. LATEST GFS ENSEMBLE MOS GIVES US AVERAGE DEW POINTS IN THE UPPER 40S OR LOWER 50S THROUGH THE MIDDLE OF NEXT WEEK. && .AVIATION... KPHX/KIWA...STORMS STILL AROUND TO THE SE OF LOCAL TERMINALS. STORM-GENERATED OUTFLOW BOUNDARIES HAVE PUSHED THE LOW-LEVEL WIND FLOW TO A SE DIRECTION. WINDS SHOULD REMAIN FROM THE SE THROUGH THE REST OF THE NIGHT...THOUGH THERE COULD BE A BURST IN THE WIND SPEEDS AROUND 04Z DUE TO ANOTHER OUTFLOW BOUNDARY WITH STORMS IN PINAL COUNTY. KIWA MAY STILL GET A GLANCING BLOW FROM A TSTM THROUGH 06Z...THOUGH IT APPEARS KPHX IS IN THE CLEAR FOR NOW. ANOTHER ROUND OF STORMS POSSIBLE THURSDAY AFTERNOON...THOUGH ACTIVITY MAY BE SHIFTED SLIGHTLY TO THE EAST. OUT WEST...GENERALLY SOUTH/SOUTHWEST WINDS WITH CLEAR SKIES WILL CONTINUE AT KIPL/KYUM/KBLH AND SURROUNDING AIRFIELDS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... MOISTURE EXPECTED TO INCREASE OVER SOUTHEASTERN ARIZONA LEADING TO A SLIGHT CHANCE OF THUNDERSTORMS OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY EACH AFTERNOON/EVENING THROUGH THE WEEKEND INTO EARLY NEXT WEEK. STORMS WILL BE DRY...PRODUCING LITTLE PRECIPITATION...YET GENERATING STRONG GUSTY OUTFLOWS CAPABLE OF SPREADING INTO THE LOWER DESERTS. DRY AND HOT CONDITIONS PERSIST REGION-WIDE AS MINIMUM HUMIDITY LEVELS REMAIN IN THE SINGLE DIGITS TO LOWER TEENS...WITH ABOVE AVERAGE TEMPERATURES EXPECTED INTO EARLY NEXT WEEK. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...INIGUEZ/SIPPLE AVIATION...INIGUEZ/WANEK FIRE WEATHER...MEYERS
Hazardous weather outlook, Jun 25, 5:14 AM MST, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 514 AM MST WED JUN 25 2008 AZZ024-261215- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 514 AM MST WED JUN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY. STORMS WILL HAVE HIGH CLOUD BASES WHICH PROMOTE THE POTENTIAL FOR STRONG GUSTY AND ERRATIC WINDS TO NEAR 50 MPH. LIGHTNING STRIKES IN COMBINATION WITH GUSTY WINDS ALSO PROMOTE HIGH FIRE DANGER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-021-025-026-CAZ031>033-261215- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- IMPERIAL COUNTY- 514 AM MST WED JUN 25 2008 /514 AM PDT WED JUN 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH TEMPERATURES MAY EXCEED 110 DEGREES THIS WEEKEND. ALTHOUGH EXCESSIVE HEAT WARNINGS ARE NOT ANTICIPATED AT THIS TIME...TEMPERATURES THIS HIGH ARE STILL CONSIDERED DANGEROUS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AZZ022-023-027-028-261215- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 514 AM MST WED JUN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT AFTERNOON MOUNTAIN THUNDERSTORMS OVER EASTERN ARIZONA HAVE THE POTENTIAL TO PRODUCE STRONG WESTWARD MOVING OUTFLOW BOUNDARIES WHICH COULD GENERATE WINDS IN EXCESS OF 45 MPH. WINDS THIS STRONG HAVE THE POTENTIAL TO PRODUCE DUST STORMS AND LOW VISIBILITIES BETWEEN PHOENIX AND CASA GRANDE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE WEEK. HIGH TEMPERATURES MAY EXCEED 110 DEGREES THIS WEEKEND. ALTHOUGH EXCESSIVE HEAT WARNINGS ARE NOT ANTICIPATED AT THIS TIME...TEMPERATURES THIS HIGH ARE STILL CONSIDERED DANGEROUS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ030-261215- JOSHUA TREE NATIONAL PARK- 514 AM PDT WED JUN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH TEMPERATURES MAY REACH 105 DEGREES THIS WEEKEND. ALTHOUGH EXCESSIVE HEAT WARNINGS ARE NOT ANTICIPATED AT THIS TIME...TEMPERATURES THIS HIGH ARE STILL CONSIDERED DANGEROUS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jun 25, 8:09 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
809 PM MST WED JUN 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM DUST STORM ARIZONA CITY 32.75N 111.67W
06/25/2008 PINAL AZ TRAINED SPOTTER
20 FT VISIBILITY IN DENSE BLOWING DUST. GUSTY WINDS BLEW
TRAILER DOOR OFF.
&&
ROGERSLocal storm report, Jun 25, 8:30 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
830 PM MST WED JUN 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM DUST STORM 2 WNW CHANDLER HEIGHTS 33.22N 111.72W
06/25/2008 MARICOPA AZ TRAINED SPOTTER
1/4 MILE VISIBILITY REPORTED AT RIGGS AND HIGLEY.
&&
INIGUEZThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:18 PM MST | Dust Storm Warning | PSR | 73 min | |
| Jun 26, 3:54 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 36 min |
| Jun 26, 4:50 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 25 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.